Originally Posted by bjjranger
As soon as I saw those TSI results along with your history, this is what I was thinking. I didn't want to suggest it without clarifying a few things. The story you linked is similar to others I've read of people with Hashitoxicosis. So sorry it sounds like your story.
I will tell you this much, radioactive ablation of the thyroid is NOT the way to go.
The RAI treatment itself causes a flood of thyroid hormones to be released. This causes a hyperthyroid condition - you already know what that feels like.
It also causes a flood of antibodies to be released. Well, antibodies are what got you sick in the first place.
Even though the nuclear medicine people try to calculate a RAI dose high enough to destroy the thyroid quickly, thyroid hormone is still thrown off as the thyroid dies - you know what that means.
More antibodies are produced as this happens so I'm sure you can figure things out.
For some people, the thyroid dies off as quickly as three months. For others it's much longer. Some people have had to have multiple treatments - especially those with dense thyroids. I'm even aware of others opting for as many as 3 treatments and eventually needing surgery.
We're talking about a lot of needless suffering.
Another downfall of increased antibody production is the increased chances of developing TED (thyroid eye disease). Since the antibodies no longer have the thyroid to attack, their other "favorite spots" are the eyes....and the skin in front of the shins, causing pretibial myexdema.
Throw in the fact that a large study showed an increased risk of cancer and cardiac mortality in post-RAI patients should be enough to sway most people away from the treatment except those with thyroid cancer.
Surgery is an option but, you would obviously be dealing with the risks and after-effects of surgery - including the need for thyroid hormone replacement for the rest of your life.
Block and Replace Therapy is the appropriate treatment for those wanting to try meds.
Basically, the patient takes a small dose of anti-thyroid drug (usually 5mg Tapazole/methimazole or 50mg PTU) along with whatever dose of thyroid hormone replacement is necessary to prevent hypothyroidism.
ATD's have immunosuppressive effects - they can lower antibody levels and that is why someone with Hashitoxicosis would take them.
Eventually, the TSI will lower and no longer affect the patient but, he/she would most likely be hypothyroid for the rest of his/her life and need to take some thyroid hormone replacement.
Without a doubt, it looks like you should see another doctor.